Alert archive / Alaska / Winter Storm Warnings in 2009

Winter Storm Warning 5, NWS Anchorage, AK

November 10, 2009

NWS Anchorage, AK issued this winter storm warning at Nov 10, 2009, 3:29 PM AKST. It took effect at Nov 11, 2009, 3:00 AM AKST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 10, 2009, 3:29 PM AKST (00:29 UTC)
In effect from
Nov 11, 2009, 3:00 AM AKST
Expired
Nov 11, 2009, 4:50 PM AKST
In force
14 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK41 PAFC 110029
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
329 PM AKST TUE NOV 10 2009

...WINTER STORM WATCH FOR HEAVY SNOW IN EFFECT FROM LATE TONIGHT
THROUGH WEDNESDAY AFTERNOON...

AKZ145-111330-
/X.UPG.PAFC.WS.A.0004.091111T1000Z-091112T0000Z/
/X.NEW.PAFC.WS.W.0005.091111T1200Z-091112T0300Z/
SUSITNA VALLEY-
INCLUDING THE CITIES OF...TALKEETNA...WILLOW...CANTWELL
329 PM AKST TUE NOV 10 2009

...WINTER STORM WARNING FOR HEAVY SNOW IN EFFECT FROM 3 AM TO 6
PM AKST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM 3 AM TO 6
PM AKST WEDNESDAY. 

A LARGE STORM SYSTEM MOVING INTO WESTERN ALASKA WILL BRING
ABUNDANT MOISTURE TO THE SUSITNA VALLEY EARLY WEDNESDAY MORNING.
THIS MOISTURE OVERRUNNING COLDER AIR NEAR THE SURFACE WILL BRING HEAVY
SNOW TO THE SUSITNA VALLEY STARTING WEDNESDAY MORNING. TOTAL SNOW
ACCUMULATIONS OF 10 TO 20 INCHES CAN BE EXPECTED THROUGH LATE
WEDNESDAY AFTERNOON. 

THE FRONT WILL PASS THROUGH THE REGION THURSDAY EVENING...
BRINGING DRIER AIR AND GUSTY WESTERLY WINDS ALONG THE ALASKA
RANGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA
FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN
EMERGENCY.

&&

$$
2 follow-up statements
000 
WWAK41 PAFC 111434
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
534 AM AKST WED NOV 11 2009

AKZ145-120130-
/X.CON.PAFC.WS.W.0005.000000T0000Z-091112T0300Z/
SUSITNA VALLEY-
INCLUDING THE CITIES OF...TALKEETNA...WILLOW...CANTWELL
534 AM AKST WED NOV 11 2009

...WINTER STORM WARNING FOR HEAVY SNOW REMAINS IN EFFECT UNTIL 6
PM AKST THIS EVENING...

A WINTER STORM WARNING FOR HEAVY SNOW REMAINS IN EFFECT UNTIL 6 PM
AKST THIS EVENING.

A LARGE STORM SYSTEM OVER WESTERN ALASKA IS BRINGING ABUNDANT
MOISTURE TO THE SUSITNA VALLEY THIS MORNING. AREAS OF LIGHT SNOW
HAVE DEVELOPED AND WILL CONTINUE TO SPREAD NORTH THROUGHOUT THE
VALLEY BY MID MORNING. AS A STRONG UPPER LEVEL DISTURBANCE MOVES
THROUGH THE REGION THIS AFTERNOON...SNOW INTENSITY WILL INCREASE
ACROSS THROUGHOUT THE VALLEY RESULTING IN SNOWFALL RATES OF 2 INCHES
AN HOUR OR MORE FOR SEVERAL HOURS. TOTAL STORM ACCUMULATION WILL
RANGE FROM 10 TO 20 INCHES.

THE FRONT WILL PASS THROUGH THE REGION THIS EVENING...BRINGING
DRIER AIR AND GUSTY WESTERLY WINDS ALONG THE ALASKA RANGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...
AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

AKZ111-120130-
/X.NEW.PAFC.WW.Y.0020.091111T1434Z-091112T0600Z/
MATANUSKA VALLEY-
INCLUDING THE CITIES OF...PALMER...WASILLA...SUTTON...CHICKALOON
534 AM AKST WED NOV 11 2009

...WINTER WEATHER ADVISORY FOR SNOW IN EFFECT UNTIL 9 PM AKST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT UNTIL 9 PM AKST
THIS EVENING.

A STRONG STORM SYSTEM IN WESTERN ALASKA WILL SPREAD ABUNDANT
MOISTURE ACROSS SOUTHCENTRAL ALASKA DURING THE DAY. LIGHT SNOW HAS
ALREADY DEVELOPED THIS MORNING ACROSS THE MATANUSKA VALLEY. SNOW
WILL BE STEADY AND HEAVY AT TIMES ALONG THE TALKEETNA MOUNTAINS
INCLUDING HATCHER PASS. THE VALLEY WILL SEE MUCH LESS SNOW DURING
THE DAY...UNTIL AN UPPER LEVEL DISTURBANCE MOVES THROUGH LATER
THIS AFTERNOON. SNOW INTENSITY WILL INCREASE BRIEFLY BEFORE
TAPERING OFF IN THE EVENING.

TOTAL SNOW ACCUMULATION WILL RANGE FROM 2 TO 5 INCHES IN THE
VALLEY TO 6 TO 12 INCHES AT HIGHER ELEVATIONS...MAINLY THE
FOOTHILLS OF THE TALKEETNA MOUNTAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL
CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING

&&

$$

AKZ141-120130-
/X.NEW.PAFC.WW.Y.0020.091111T2100Z-091112T1000Z/
COPPER RIVER BASIN-
INCLUDING THE CITIES OF...GLENNALLEN...EUREKA...MCCARTHY...
PAXSON...SLANA
534 AM AKST WED NOV 11 2009

...WINTER WEATHER ADVISORY FOR SNOW IN EFFECT FROM NOON TODAY TO
1 AM AKST THURSDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM NOON TODAY TO
1 AM AKST THURSDAY.

A STRONG STORM SYSTEM IN WESTERN ALASKA WILL SPREAD ABUNDANT
MOISTURE ACROSS SOUTHCENTRAL ALASKA DURING THE DAY. SNOW WILL
DEVELOP ALONG THE MOUNTAINS THIS AFTERNOON...AND EVENTUALLY SPREAD
INTO THE VALLEYS OVERNIGHT. STORM TOTAL SNOW ACCUMULATION IS
EXPECTED TO BE 2 TO 4 INCHES IN THE VALLEYS AND 4 TO 8 INCHES AT
HIGHER ELEVATIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL
CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

&&

$$
000 
WWAK41 PAFC 120150
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
450 PM AKST WED NOV 11 2009

AKZ145-120300-
/X.CAN.PAFC.WS.W.0005.000000T0000Z-091112T0300Z/
SUSITNA VALLEY-
INCLUDING THE CITIES OF...TALKEETNA...WILLOW...CANTWELL
450 PM AKST WED NOV 11 2009

...WINTER STORM WARNING FOR HEAVY SNOW IS CANCELED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELED THE WINTER
STORM WARNING FOR HEAVY SNOW.

SNOW WILL TAPER OFF THROUGH THIS EVENING. SNOW ADDITIONAL SNOW
ACCUMULATIONS OF 2 TO 5 INCHES ARE POSSIBLE...MAINLY OVER THE
NORTHERN AND EASTERN VALLEY. 

$$

AKZ111-120300-
/X.CAN.PAFC.WW.Y.0020.000000T0000Z-091112T0600Z/
MATANUSKA VALLEY-
INCLUDING THE CITIES OF...PALMER...WASILLA...SUTTON...CHICKALOON
450 PM AKST WED NOV 11 2009

...WINTER WEATHER ADVISORY IS CANCELED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELED THE WINTER
WEATHER ADVISORY.

SNOW WILL TAPER OFF TO SNOW SHOWERS THIS EVENING. ADDITIONAL SNOW
ACCUMULATIONS OF UP TO 2 INCHES ARE POSSIBLE. 

$$

AKZ141-121000-
/X.CON.PAFC.WW.Y.0020.000000T0000Z-091112T1000Z/
COPPER RIVER BASIN-
INCLUDING THE CITIES OF...GLENNALLEN...EUREKA...MCCARTHY...
PAXSON...SLANA
450 PM AKST WED NOV 11 2009

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 AM AKST
THURSDAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 AM AKST
THURSDAY. 

A STRONG STORM SYSTEM IN WESTERN ALASKA WILL SPREAD ABUNDANT
MOISTURE ACROSS SOUTHCENTRAL ALASKA DURING THE DAY. SNOW WILL
DEVELOP ALONG THE MOUNTAINS THIS AFTERNOON...AND EVENTUALLY
SPREAD INTO THE VALLEYS OVERNIGHT. STORM TOTAL SNOW ACCUMULATION
IS EXPECTED TO BE 2 TO 4 INCHES IN THE VALLEYS AND 4 TO 8 INCHES
AT HIGHER ELEVATIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this winter storm warning went out at Nov 10, 5:00 AM AKST, 10 hours 29 minutes earlier.

Area forecast discussion, Nov 10, 5:00 AM AKST, 10 hours 29 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 AM AKST TUE NOV 10 2009

.ANALYSIS AND UPPER LEVELS...
NEGATIVELY TILTED UPPER TROUGH OVER ALASKA THIS MORNING WITH A DEEP
UPPER LOW OVER NORTHEAST SIBERIA AND A STRONG RIDGE ALONG ABOUT 170
WEST LONGITUDE. STRONG JET STREAM EXITING ASIA JUST NORTH OF
HOKKAIDO AND RACING ACROSS THE NORTHERN BERING SEA BEFORE DIPPING
SOUTHEAST AND ENTERING THE GULF OF ALASKA NEAR KODIAK.

.SHORT TERM FORECAST...
UPPER TROUGH AXIS IS JUST EAST OF ANCHORAGE THIS MORNING AND SHOULD
EXIT SOUTH CENTRAL ALASKA LATER TODAY. THE NEXT SYSTEM IS STILL
CONSOLIDATING OVER THE BERING SEA AND IS BEGINNING TO AFFECT
SOUTHWEST ALASKA ALREADY. THIS SYSTEM WILL SPIN UP INTO A MAJOR
STORM TUESDAY NIGHT AND WILL MOVE INTO SOUTH CENTRAL ALASKA
WEDNESDAY MORNING. AS THIS SYSTEM EXITS SOUTH CENTRAL ALASKA ON
THURSDAY ITS PARENT LOW OVER NORTHERN ALASKA WILL STALL AND BECOME
THE STEERING LOW.

.LONG TERM FORECAST...
THE MEAN UPPER LOW POSITION OVER ALASKA WILL STRENGTHEN AND SOLIDIFY
KEEPING BELOW NORMAL HEIGHTS OVER THE STATE THROUGH THE EXTENDED.
THERE IS THE POSSIBILITY OF A STRONG LOW (BELOW 950 MB) DEVELOPING
IN THE GULF EARLY IN THE WEEKEND...BUT THIS IDEA IS NOT YET FULLY
AGREED UPON BY THE NUMERICAL GUIDANCE.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...WINTER STORM WATCH 145.
MARINE...STORM WARNING 130.
         GALE WARNING 120 121 125 129 132 140 141 155 170
                     172 175 179 180 185.
FIRE WEATHER...NONE.

LUDWIG NOV 09

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 3:57 PM AKSTHigh Surf AdvisoryAFC32 hr
Nov 10, 4:00 PM AKSTGale WarningAFC9 days
Nov 10, 4:00 PM AKSTGale WarningAFC48 hr
Nov 10, 4:00 PM AKSTSmall Craft AdvisoryAFC36 hr
Nov 10, 4:00 PM AKSTSmall Craft AdvisoryAFC12 hr
Nov 10, 10:40 PM AKSTStorm WarningAFC11 hr
Nov 10, 10:45 PM AKSTStorm WarningAFC17 hr
Nov 11, 2:33 AM AKSTHigh Wind WarningAFC7 hr
Nov 11, 4:00 AM AKSTGale WarningAFC7 days
Nov 11, 4:00 AM AKSTGale WarningAFC24 hr
Nov 11, 4:00 AM AKSTGale WarningAFC60 hr
Nov 11, 4:00 AM AKSTSmall Craft AdvisoryAFC6 hr
Nov 11, 4:00 AM AKSTStorm WarningAFC
Nov 11, 4:00 AM AKSTStorm WarningAFC24 hr
Nov 11, 5:34 AM AKSTWinter Weather AdvisoryAFC19 hr
Nov 11, 7:35 AM AKSTHigh Wind WarningAFC8 hr
Nov 11, 9:40 AM AKSTGale WarningAFC18 hr

Nearby

Winter Storm Warnings in Alaska, 2009Every winter storm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.